Alert archive / Iowa / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 258, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 12, 2007, 5:52 PM CDT for Audubon County, Iowa. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2007, 5:52 PM CDT (22:52 UTC)
- Expired
- Aug 12, 2007, 6:45 PM CDT
- In force
- 53 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Audubon County, IA
The radar
The Des Moines radar (KDMX), 100 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 6:17 PM CDT | TSTM WND DMG | 2 Ese Kimballton, IA | 6-8 INCH TREE LIMBS DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 3:56 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.9 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3259 J/kg
- Mixed-layer CIN
- -153 J/kg
- Mixed-layer LCL
- 1117 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 122252
SVRDMX
IAC009-122345-
/O.NEW.KDMX.SV.W.0258.070812T2252Z-070812T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
552 PM CDT SUN AUG 12 2007
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
AUDUBON COUNTY IN WEST CENTRAL IOWA...
* UNTIL 645 PM CDT
* AT 550 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 23 MILES WEST OF AUDUBON TO 18 MILES WEST OF AUDUBON
TO 22 MILES SOUTHWEST OF AUDUBON...OR ALONG A LINE EXTENDING FROM
40 MILES SOUTH OF IDA GROVE TO 48 MILES SOUTH OF IDA GROVE TO 58
MILES SOUTH OF IDA GROVE...AND MOVING EAST AT 50 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
AUDUBON BY 615 PM CDT...
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.
GO TO A BASEMENT OR SMALL INTERIOR ROOM. EXTENSIVE DAMAGE IS LIKELY.
EVACUATE MOBILE HOMES...AND SEEK SHELTER IN A STURDY BUILDING. SEVERE
STRAIGHT LINE WINDS CAN SOUND LIKE A TORNADO...AND PRODUCE SIMILAR
DAMAGE.
LAT...LON 4186 9510 4186 9476 4160 9476 4160 9471
4151 9471 4151 9505 4161 9505 4161 9511
TIME...MOT...LOC 2252Z 270DEG 44KT 4177 9533 4166 9523
4152 9523
$$
KINNEY1 follow-up statement
000
WWUS53 KDMX 122315
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
614 PM CDT SUN AUG 12 2007
IAC009-122345-
/O.CON.KDMX.SV.W.0258.000000T0000Z-070812T2345Z/
AUDUBON IA-
614 PM CDT SUN AUG 12 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR AUDUBON COUNTY...
AT 611 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM AUDUBON
AIRPORT TO BRAYTON...OR ALONG A LINE EXTENDING FROM 52 MILES
SOUTHEAST OF IDA GROVE TO 63 MILES SOUTHEAST OF IDA GROVE...MOVING
EAST AT 50 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
RURAL SOUTHEASTERN AUDUBON COUNTY AT 630 PM CDT
FOR YOUR PROTECTION GO TO THE BASEMENT OR AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL
TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.
AT 610 PM CDT...A STORM SPOTTER 3 MILES SOUTHEAST OF KIMBALLTON
REPORTED 6 TO 8 INCH DIAMETER TREE BRANCHES STRIPPED OFF TREES.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SUNDAY EVENING FOR SOUTHERN IOWA.
LAT...LON 4186 9510 4186 9476 4160 9476 4160 9471
4151 9471 4151 9505 4161 9505 4161 9511
TIME...MOT...LOC 2314Z 270DEG 44KT 4170 9488 4152 9489
$$
KINNEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:57 PM CDT, 2 hours 55 minutes earlier.
Area forecast discussion, Aug 12, 2:57 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 257 PM CDT SUN AUG 12 2007 .DISCUSSION... BOUNDARY HAS SLID THROUGH THE STATE AND INTO NORTHERN MISSOURI EARLY THIS AFTERNOON. SOME WEAK CAA BEHIND THE BOUNDARY HAS KEPT TEMPERATURES IN CHECK ACRS THE NORTH BUT LOW TO MID 90S STILL EXIST IN THE FAR SOUTH. MOISTURE POOLING NEAR THE BOUNDARY HAS KEPT DEWPOINTS IN THE MID 70S WITH HEAT INDICES HOLDING RIGHT AT 105 THIS AFTERNOON NEAR THE MISSOURI BORDER. OTHERWISE...CONVECTIVE SYSTEM IS PUSHING THROUGH NEBRASKA AND WL LIKELY FOLLOW INSTABILITY AXIS INTO SOUTHWEST IOWA LATER TODAY. OVERNIGHT CONCERN WL FOCUS ON PLACEMENT AND STRENGTH OF CONVECTION CURRENTLY IN NEBRASKA. GIVEN MLCAPES OF OVER 3000 J/KG...SOME SEVERE STORMS WILL CERTAINLY BE POSSIBLE...HOWEVER INSTABILITY IS LOCATED ONLY IN FAR SOUTHWESTERN PORTIONS OF THE CWA AND EXPECT THIS INITIAL CONVECTION TO MAINLY STAY SOUTH OF A KCIN-KLWD LINE. HOWEVER...WL CONTINUE TO SEE STRONG MOISTURE AND THERMAL ADVECTION INTO WESTERN IOWA OVERNIGHT WITH THE THREAT OF SOME CONVECTION REMAINING...PRIMARILY WEST OF I35. SOME RESIDUAL STORMS MAY CONTINUE INTO TUESDAY MORNING ACRS NORTH CENTRAL IOWA...HOWEVER CAP WL BE INCREASING DURING THE DAY WHICH SHOULD GRADUALLY END THE THREAT OF CONVECTION BY MIDDAY. TEMPS TO REBOUND NICELY AS THERMAL RIDGE BUILDS TOWARD THE STATE ALTHOUGH SOME CLDS MAY KEEP READINGS IN CHECK ACRS THE NORTH. NEXT SHORTWAVE IN FLOW WL PASS ACRS THE NORTHERN MIDWEST LATE MONDAY INTO EARLY TUESDAY. EXPECT CONVECTION TO IGNITE ACRS MN/WI MONDAY AFTERNOON AND DROP SOUTHEAST TOWARD NORTHEAST IOWA MONDAY NIGHT. THIS CONVECTION MAY GRAZE THE NORTHEAST PORTIONS OF THE CWA AND HAVE LEFT POPS IN ACRS THOSE LOCATIONS. REMAINDER OF THE FORECAST WL HAVE A BOUNDARY IN VICINITY OF THE STATE THROUGH NEXT WEEKEND. SOME COOLER AIR SHOULD INFILTRATE THE STATE BY MID TO LATE WEEK WITH THE THREAT OF THUNDERSTORMS DURING LATE AND OVERNIGHT PERIODS. HAVE DROPPED TEMPS SOME BY LATE IN THE WEEK BUT CONTINUED THE THREAT OF THUNDERSTORMS. && .AVIATION...12/18Z SKC THIS AFTERNOON WITH STRONG CAP AND DRY ALOFT LITTLE IF ANY CLOUDS THOUGH BY EVENING EXPECT CIRRUS TO SPILL OVER INTO THE STATE. AFTER MIDNIGHT CHANCE FOR THUNDERSTORMS THOUGH STORMS WILL BE HIGH BASED 6000 FEET AND VISIBILITY NOT REDUCED GREATLY. NRLY WINDS BECOMING MORE EASTERLY THEN SRLY ON MONDAY. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/AVIATION...FORSTER/20/14/4 MID/LONG TERM...COGIL
Hazardous weather outlook, Aug 12, 4:05 PM CDT, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 405 PM CDT SUN AUG 12 2007 IAZ057-058-070>075-081>086-092>097-131100- AUDUBON-GUTHRIE-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS- UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 405 PM CDT SUN AUG 12 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN IOWA...GENERALLY SOUTH OF INTERSTATE 80. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO SOUTHERN IOWA LATE THIS AFTERNOON AND EVENING. SOME STORMS MAY PRODUCE VERY STRONG STRAIGHT LINE WIND GUSTS AROUND 80 MPH AND HAIL AROUND ONE INCH IN DIAMETER. AN ISOLATED TORNADO IS ALSO POSSIBLE THROUGH EARLY EVENING...ESPECIALLY OVER EXTREME SOUTHWEST IOWA...ALONG AND SOUTHWEST OF A CORNING TO MOUNT AYR LINE. ADDITIONAL THUNDERSTORMS ARE POSSIBLE AFTER MIDNIGHT WITH ISOLATED SEVERE WEATHER POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HOT WEATHER IS EXPECTED TO RETURN FOR TUESDAY. AFTERNOON HEAT INDICES WILL REACH 100 TO 108 DEGREES. THUNDERSTORMS ARE EXPECTED TUESDAY NIGHT THROUGH THURSDAY. SOME OF THE STORMS MAY BE SEVERE AND ALSO PRODUCE LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING AND AGAIN OVERNIGHT. ACTIVATION MAY ALSO BE NEEDED FOR DURING THE PERIOD TUESDAY NIGHT THROUGH THURSDAY. IAZ004>007-015>017-023>028-033>039-044>050-059>062-131100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK- 405 PM CDT SUN AUG 12 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTHERN IOWA...GENERALLY NORTH OF INTERSTATE 80. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE WILL BE A CHANCE OF THUNDERSTORMS TONIGHT. THE THREAT FOR SEVERE WEATHER IS LOW...ALTHOUGH AN ISOLATED SEVERE STORM WITH 60 MPH WINDS AND PENNY SIZE HAIL CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HOT WEATHER IS EXPECTED TO RETURN FOR TUESDAY. AFTERNOON HEAT INDICES WILL REACH 95 TO 105 DEGREES. THUNDERSTORMS ARE EXPECTED TUESDAY NIGHT AND WEDNESDAY. SOME OF THE STORMS MAY BE SEVERE AND ALSO PRODUCE LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TONIGHT...BUT MAY BE NEEDED FOR PORTIONS OF THE PERIOD TUESDAY NIGHT THROUGH WEDNESDAY. REV/KINNEY
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 5:55 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 50 min |
| Aug 12, 6:20 PM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 55 min |
| Aug 12, 6:28 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 47 min |
| Aug 12, 6:32 PM CDT | Severe Thunderstorm Warning | DMX | Adams | 43 min |
| Aug 12, 6:43 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Cass | 32 min |
| Aug 12, 6:48 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison | 57 min |
| Aug 12, 6:50 PM CDT | Severe Thunderstorm Warning | DMX | Taylor | 55 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.